Alert archive / Georgia / River Flood Warnings in 2022

River Flood Warning 9, NWS Atlanta, GA

January 3, 2022Clarke County, Greene County, Oconee County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 3, 2022, 10:51 PM EST for Clarke County, Greene County, Oconee County, Georgia. It took effect at Jan 4, 2022, 3:00 PM EST. It was in force for .

The area

The outline as issued.

The facts

Issued
Jan 3, 2022, 10:51 PM EST (03:51 UTC)
In effect from
Jan 4, 2022, 3:00 PM EST
Expired
Jan 4, 2022, 9:32 AM EST
In force
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Clarke County, GA, Greene County, GA, Oconee County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconee River near Penfield (PNFG1). The gauge peaked at 12.74 ft at Jan 5, 2022, 1:00 AM EST.

actionminormoderate101501/0401/05
Action stage
11 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02218300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

508 
WGUS42 KFFC 040351
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1051 PM EST Mon Jan 3 2022

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Oconee River near Penfield affecting Greene, Oconee and Clarke 
  Counties.

For the Oconee River Basin...including Penfield...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC059-133-219-041600-
/O.NEW.KFFC.FL.W.0009.220104T2000Z-220105T2024Z/
/PNFG1.1.ER.220104T2000Z.220105T0600Z.220105T1424Z.NO/
1051 PM EST Mon Jan 3 2022

...FLOOD WARNING IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Oconee River near Penfield.

* WHEN...From Tuesday afternoon to Wednesday afternoon.

* IMPACTS...At 13.0 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 10:00 PM EST Monday the stage was 12.0 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow afternoon to a crest of 13.4 feet early Wednesday
    morning. It will then fall below flood stage late Wednesday
    morning.
  - Flood stage is 13.0 feet.
  - Flood History...This crest compares to a previous crest of
    13.4 feet on 11/23/1997.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$
2 follow-up statements
830 
WGUS82 KFFC 041013
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
513 AM EST Tue Jan 4 2022

...The Flood Warning continues for the following rivers in Georgia...

  Oconee River near Penfield affecting Greene, Oconee and Clarke 
  Counties.

For the Oconee River Basin...including Penfield...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC059-133-219-042215-
/O.CON.KFFC.FL.W.0009.220104T2000Z-220105T2024Z/
/PNFG1.1.ER.220104T2000Z.220105T0600Z.220105T1424Z.NO/
513 AM EST Tue Jan 4 2022

...FLOOD WARNING REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH 
WEDNESDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Oconee River near Penfield.

* WHEN...From this afternoon to tomorrow afternoon.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  occurs along the river upstream and downstream from the gage on 
  the Georgia Highway 15 bridge. The right bank begins to overflow 
  into agricultural land and pastures with a foot or two of water.

* ADDITIONAL DETAILS...
  - At 5:00 AM EST Tuesday the stage was 12.1 feet and nearly
    steady.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 13.4 feet just after
    midnight tonight. It will then fall below flood stage late
    tomorrow morning.
  - Flood stage is 13 feet.


&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$
707 
WGUS82 KFFC 041432
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
932 AM EST Tue Jan 4 2022

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Oconee River near Penfield affecting Greene, Oconee and Clarke 
  Counties.

GAC059-133-219-041545-
/O.CAN.KFFC.FL.W.0009.220104T2000Z-220104T1432Z/
/PNFG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
932 AM EST Tue Jan 4 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Oconee River near Penfield.

* ADDITIONAL DETAILS...
  - At 9:00 AM EST Tuesday the stage was 12.2 feet.
  - Forecast...The river is expected to rise to a crest of 12.8
    feet tomorrow morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 3, 7:55 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 3, 7:55 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
755 PM EST Mon Jan 3 2022

.UPDATE...

The short term forecast remains in good shape, with only minor
adjustments made based on the latest adjustments and trends. Areas
of black ice will be possible in portions of far north Georgia
tonight, warranting a Special Weather Statement along and north of
a line from Floyd to Hall county. In spite of the gusty winds
throughout the earlier parts of the day, lingering melting snow
and wet surfaces are expected to refreeze across portions of far
north Georgia as temperatures drop into the 20s and low 30s. Black
ice will be most likely on bridges, untreated secondary roads, and
in locations that were sheltered from the wind. Areas of ice are
expected to persist through mid-morning, at which point
temperatures will warm above freezing and direct sunlight will
accelerate melting.

King

.PREV DISCUSSION... /Issued 647 PM EST Mon Jan 3 2022/

UPDATE...

Updated for the 00Z Aviation Discussion.

PREV DISCUSSION... /Issued 246 PM EST Mon Jan 3 2022/

SHORT TERM /Tonight through Tuesday Night/...
For the first time in a while the Short Term forecast is rather
uneventful, and quite frankly we like it that way. After a week
filled with high impact weather events from record heat, severe
storms, and winter precip, we think everyone deserves a break.

For the rest of the day, cold air will continue to push into the
forecast area from a robust 1032hPA arctic high pressure currently
centered over the Ark-La-Tex/Southern MS River Valley. This high
pressure will swiftly move into the Midwest through the rest of the
afternoon and evening and begin spilling over the mid-Appalachians
overnight. With strong high pressure in the region, and low-level
cloud cover quickly eroding leading to clear skies and strong
radiational cooling overnight dropping minimum temps into the mid to
upper 20s in North Georgia to the low to mid 30s for central Georgia
and PWATS plummet to around a quarter of an inch. Despite all that
was needed to get to these conditions, overnight lows will only be 1-
3 degrees below seasonal norms!

As the high pressure spills over the eastern Appalachians, winds will
begin to shift out of the east with clear skies allowing Tuesdays
highs to rebound into the 50s outside the mountains and to the 40s
on top of them. Again these highs will still only be 1-3 degrees
above seasonal norms. With winds coming out of the east and a broad
longwave pivoting over the midwest , ever so slight moisture return
will begin to come back into the but PWATs should remain below three-
quarters of and inch. This low-level moisture return will be enough,
however, to cap overnight lows in the mid- to upper-30s, with below
freezing temps confined to the mountains.

Thiem

LONG TERM /Wednesday through Monday/...
Two frontal systems progged for the long term portion of the
forecast. The first system should move through the are late
Wednesday into Thursday. The second system should impact the CWA
late Sunday into Monday of next week.

The mid to late week system looks to be fairly moisture starved
according to the GFS. However, the ECMWF has a much stronger cold
front with much more moisture. Neither model has a long fetch off a
moisture source at the surface or aloft. Will go slightly below the
blend for pops in this period. There is still some potential for
wintry precip up north, especially Wednesday Night/Thursday morning
and Thursday night/Friday morning. Models are progging very light
QPF amounts.

The second front looks to be a bit stronger with more moisture. The
front looks to move through late Sunday into Monday.

NListemaa

AVIATION...
00Z Update...
As the MVFR cloud deck across northwest Georgia continues to
erode, VFR conditions are in place at all TAF sites and are
expected to persist through the period. Winds are currently NW at
8-12 kts, and will continue to diminish through the evening,
decreasing to 3-5 kts during the early morning hours after 06Z. A
shift to NE is expected after 08Z, then to E to SE after 14-15Z.
Winds will increase once again after sunrise, reaching 7-10 kts in
the afternoon.

//ATL Confidence...00Z Update...
Medium confidence on the timing of the wind shift.
High confidence on all other elements.

King

&&

.PREV DISCUSSION... /Issued 647 PM EST Mon Jan 3 2022/

UPDATE...

Updated for the 00Z Aviation Discussion.

PREV DISCUSSION... /Issued 246 PM EST Mon Jan 3 2022/

SHORT TERM /Tonight through Tuesday Night/...
For the first time in a while the Short Term forecast is rather
uneventful, and quite frankly we like it that way. After a week
filled with high impact weather events from record heat, severe
storms, and winter precip, we think everyone deserves a break.

For the rest of the day, cold air will continue to push into the
forecast area from a robust 1032hPA arctic high pressure currently
centered over the Ark-La-Tex/Southern MS River Valley. This high
pressure will swiftly move into the Midwest through the rest of the
afternoon and evening and begin spilling over the mid-Appalachians
overnight. With strong high pressure in the region, and low-level
cloud cover quickly eroding leading to clear skies and strong
radiational cooling overnight dropping minimum temps into the mid to
upper 20s in North Georgia to the low to mid 30s for central Georgia
and PWATS plummet to around a quarter of an inch. Despite all that
was needed to get to these conditions, overnight lows will only be 1-
3 degrees below seasonal norms!

As the high pressure spills over the eastern Appalachians, winds will
begin to shift out of the east with clear skies allowing Tuesdays
highs to rebound into the 50s outside the mountains and to the 40s
on top of them. Again these highs will still only be 1-3 degrees
above seasonal norms. With winds coming out of the east and a broad
longwave pivoting over the midwest , ever so slight moisture return
will begin to come back into the but PWATs should remain below three-
quarters of and inch. This low-level moisture return will be enough,
however, to cap overnight lows in the mid- to upper-30s, with below
freezing temps confined to the mountains.

Thiem

LONG TERM /Wednesday through Monday/...
Two frontal systems progged for the long term portion of the
forecast. The first system should move through the are late
Wednesday into Thursday. The second system should impact the CWA
late Sunday into Monday of next week.

The mid to late week system looks to be fairly moisture starved
according to the GFS. However, the ECMWF has a much stronger cold
front with much more moisture. Neither model has a long fetch off a
moisture source at the surface or aloft. Will go slightly below the
blend for pops in this period. There is still some potential for
wintry precip up north, especially Wednesday Night/Thursday morning
and Thursday night/Friday morning. Models are progging very light
QPF amounts.

The second front looks to be a bit stronger with more moisture. The
front looks to move through late Sunday into Monday.

NListemaa

AVIATION...
00Z Update...
As the MVFR cloud deck across northwest Georgia continues to
erode, VFR conditions are in place at all TAF sites and are
expected to persist through the period. Winds are currently NW at
8-12 kts, and will continue to diminish through the evening,
decreasing to 3-5 kts during the early morning hours after 06Z. A
shift to NE is expected after 08Z, then to E to SE after 14-15Z.
Winds will increase once again after sunrise, reaching 7-10 kts in
the afternoon.

//ATL Confidence...00Z Update...
Medium confidence on the timing of the wind shift.
High confidence on all other elements.

King

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          30  49  34  56 /   0   0   5   0
Atlanta         30  48  37  56 /   0   0   5   0
Blairsville     25  44  28  49 /   0   0   0   0
Cartersville    27  49  35  54 /   0   0   0   0
Columbus        31  54  39  61 /   0   0   0   0
Gainesville     31  47  34  53 /   0   0   5   0
Macon           31  55  39  62 /   0   0   5   0
Rome            26  51  35  56 /   0   0   0   0
Peachtree City  28  50  36  57 /   0   0   0   0
Vidalia         34  55  42  63 /   0   0   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....NListemaa
AVIATION...King
Hazardous weather outlook, Jan 3, 7:37 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
737 PM EST Mon Jan 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
737 PM EST Mon Jan 3 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

Areas of black ice are possible in portions of far north Georgia
through the overnight hours, especially on bridges, secondary
roads, and in sheltered locations. Black ice can be difficult to
see and can make roads very slippery. If traveling, use caution,
slow down, and allow extra time to reach your destination.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Areas of black ice will remain possible in portions of far north
Georgia through Tuesday morning.

There is a possibility for some mixed wintry precipitation in far
north Georgia late Wednesday into early Thursday and again
Thursday night into early Friday. Accumulations are not expected
at this time. Stay tuned to the latest forecast through the week
for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jan 3, 7:08 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
708 PM EST Mon Jan 3 2022

GAZ001>009-011>016-019>023-041500-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-
708 PM EST Mon Jan 3 2022

...AREAS OF BLACK ICE POSSIBLE TONIGHT AND TUESDAY MORNING...

Melting snow and wet surfaces will refreeze this evening across
portions of far north Georgia as temperatures drop into the 20s to
low 30s. This will create areas of black ice, especially on
bridges, untreated secondary roads, and in sheltered locations.
Black ice can be difficult to see and can make roads very
slippery.

Use caution if traveling this evening through Tuesday morning.
Slow down and allow extra time to reach your destination. Do not
assume that a well-traveled roadway will be free of black ice.

Nearby

River Flood Warnings in Georgia, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.